Edison Stanford Intelligent Hearing - Salt Lake City, Draper, and Provo, UT

Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you wake up in the morning. This is strange because they weren’t doing that yesterday. So you start thinking about possible causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate of late). But you did have a headache yesterday, and you did take some aspirin last night.

Might it be the aspirin?

You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your memory, hearing that certain medicines were connected with reports of tinnitus. Could aspirin be one of those medicines? And does that mean you should quit taking aspirin?

Medication And Tinnitus – What’s The Link?

Tinnitus is one of those disorders that has long been reported to be associated with a variety of medications. But those rumors aren’t exactly what you’d call well-founded.

The common thought is that tinnitus is widely seen as a side effect of a diverse swath of medicines. The truth is that there are a few kinds of medications that can cause tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some theories:

  • Starting a new medication can be stressful. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is commonly linked to tinnitus. So it isn’t medication producing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.
  • Tinnitus is a fairly common condition. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Enough individuals will begin using medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
  • Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.

What Medicines Are Linked to Tinnitus

There are a few medications that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.

The Link Between Strong Antibiotics And Tinnitus

There are ototoxic (damaging to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for extreme situations. High doses are usually avoided because they can cause damage to the ears and bring about tinnitus symptoms.

Medication For High Blood Pressure

Diuretics are often prescribed for people who are dealing with hypertension (high blood pressure). When the dosage is significantly higher than normal, some diuretics will cause tinnitus.

Aspirin Can Trigger Ringing in Your Ears

It is feasible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Typically, high dosages are the real issue. Tinnitus symptoms usually won’t be produced by standard headache doses. But when you stop taking high doses of aspirin, fortunately, the ringing tends to disappear.

Check With Your Doctor

Tinnitus may be able to be caused by several other uncommon medicines. And the interaction between some combinations of medications can also produce symptoms. That’s why your best option is going to be talking about any medication concerns you may have with your doctor or pharmacist.

That said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for certain if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call or Text Us